Do ADHD drugs cause cardiac damage in children?

Do ADHD drugs cause cardiac damage in children?
© iStock/Cogent-Marketing

Over 1.8 million children in the U.S. are treated with ADHD drugs per year. Yet there is controversy over whether this can cause cardiac damage.

The University of Buffalo, New York has carried out a study to answer this question, and have reported that ADHD drugs are unlikely to cause cardiac damage in children who take them.

Sudden cardiac death controversy

70 percent of children diagnosed with ADHD and related disorders are receiving stimulant prescription therapy.

The U.S. Food and Drug Administration (FDA) has issued a “black box warning” on the drug packaging of some prescription stimulants, specifying that noting that children with underlying heart disease should use these drugs with caution.

Steven E. Lipshultz, MD, the study’s principal investigator, is the A. Conger Goodyear Professor and Chair of the Department of Paediatrics in the Jacobs School of Medicine and Biomedical Sciences at the University at Buffalo. Lipshultz said: “This controversy has persisted without answer. Yet the number of prescriptions for these medications for children with ADHD continues to expand.”

Testing ADHD drugs on rhesus monkeys

The research project involves 30 male rhesus monkeys which received daily chronic stimulant therapy with MPH. The monkeys were treated continuously treated with therapeutic, super-therapeutic dose, or placebo using a randomised design. The treatment began when they were about 2 years old. The researchers say that the duration of  the study corresponds to what would be a childhood to adulthood span.

Lipshultz added: “For ethical reasons, this study could not have been done in children,” said Lipshultz.

The findings

The statistical significance was a single difference of elevated levels of mean serum myoglobin in the lower-dose group. This protein is found in skeletal and cardiac muscle can be a sign of skeletal muscle injury when found in the serum of humans who have not sustained cardiac injury.

Primates in the group receiving high-dose therapy had lower, but still significantly elevated levels. There was no clinical or laboratory evidence of significant cardiac disease in the rhesus monkeys. The authors therefore concluded that  the elevated myoglobin levels most likely originated in skeletal muscle and were unrelated to a cardiac effect.

Lipshultz explained: “The findings are very reassuring in that even high-dose chronic MPH stimulant therapy did not result in any evidence of abnormal structures or function in the hearts of the monkeys.”

Laboratory Supplies Directory - Now Live

LEAVE A REPLY

Please enter your comment!
Please enter your name here